Iowa, 2019

Winter Storm in Iowa, January 27 to 28, 2019

January 27 to 28, 2019 · NWS DMX · 16 events in 16 counties and zones

An Alberta Clipper system came roaring through the flow, bringing with it very strong winds, bitter arctic temperatures, and snowfall across large portions of Iowa. Fortunately, the strongest winds were not concurrent with the greatest snowfall.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An Alberta Clipper system came roaring through the flow, bringing with it very strong winds, bitter arctic temperatures, and snowfall across large portions of Iowa. Fortunately, the strongest winds were not concurrent with the greatest snowfall. As the surface low pressure system came ripping through the Dakotas during the afternoon of the 27th, isentropic lift/warm air advection into the system increased over Iowa, especially northern and northeast Iowa. The surface low approached and traversed across Iowa during the overnight hours of the 27th into the 28th, leaving northern and northeast Iowa in the warm air advection wing. While winds did reach into the mid to upper 20s mph sustained at times, the main concern was snowfall. When all said and done, roughly 4 to 8 inches of snow fell across the warning area over a roughly 12 hour period with periods of blowing snow mixed in. Two of the strongest wind gusts recorded with the storm were 58 kts observed on the 28th at both the Iowa DOT Rockwell City RWIS site at 3:20 CST and at the Des Moines Airport ASOS at 05:22 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 27, 3:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 27, 3:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
317 PM CST Sun Jan 27 2019

.SHORT TERM.../Tonight through Monday/
Issued at 317 PM CST Sun Jan 27 2019

Many concerns this period with major system barreling southeast
this afternoon. Models are in better agreement today on track and
evolution of the storm; though QPF differs. Today the GFS/GEM/NAM
are a bit higher and displaced somewhat farther south than
yesterday. The Euro is still tracking in about the same area as
yesterday, perhaps slightly north. The mechanics of the storm
continue to include a very strong lift into the warm front where
thetae advection/lift explodes in the H850/H700 frontal zone
between 00 and 06z over the north/northeast. Moderate snow is
already breaking out over the eastern Dakotas southward into Iowa
this afternoon. The frontal forcing increases dramatically as the
the H850 low tracks southeast into southern MN around 06z tonight.
Just ahead of this track the heaviest snow is still expected to
fall as the forcing is maximized at this time from southern MN
into northern/northeast Iowa and southern Wisconsin. The best
dendritic lift is expected to occur at this time and in the
vicinity of the frontal zone/H850 low. The track of the surface
low is still expected to pull rather warm air into southern Iowa
overnight...from 02z to 08z, temperature will be warming into the
lower to mid 30s over the southwest. The precipitation shield on
the southwest side will see a transition from light snow/mix over
to light rain prior to changing back over to a mix or light snow
between 08 and 12z as an Arctic front swings back southeast. Highs
today will be reached in the evening and temperatures will
quickly fall from after midnight to 14z Monday morning. Areas that
see either a light mix/light rain and some melting of snow will
freeze over quickly in the early morning hours just prior to the
Monday morning rush...possibly creating flash-freeze conditions on
area roads at that time. There will also be a sharp gradient of
snow north and northeast as well...making for a rather complex
forecast all around. Though qpf amounts have been adjusted upward
a bit to account for a slight southward shift using a blended
approach, there remains some uncertainty in qpf/snow totals. With
slightly higher amounts across the border, the warning has been
extended back west to Kossuth. As the low swings east quickly
early Monday, concurrent with the stronger cold air advection -
subsidence/CAA over western Iowa may tap into a brief period of
stronger winds from near 12z through about 18z over our western
counties. Have added a wind advisory for roughly the western
quarter of the forecast area. Expecting stronger wind gusts
everywhere Monday, but not above advisory criteria other than
where the headline has been added. Total snowfall still appears in
the 3 to 6 inch range in the advisory/warning with some
compaction on the southwest side this evening due to warming
overnight. The far north/northeast will likely not experience much
warming...and snow will be a little lighter in nature and more
easily blown around later tonight into Monday so will maintain
blowing snow in the forecast there. Temperatures/wind chills
Monday will be falling through the day and by 00z wind chills will
be cold enough for advisories most areas...and by Tuesday morning
warnings becoming more likely.

.LONG TERM.../Monday night through Sunday/
Issued at 317 PM CST Sun Jan 27 2019

***Dangerous/life threatening wind chills near certainty this
 week with worst extreme cold conditions Tuesday night into
 Wednesday night***

.Overview: A prolonged period of bitterly cold, frigid air will
settle into the state from late Monday through Friday with wind
chills dangerously low and life threatening. Record low temperatures
will be challenged or eclipsed. A clipper may bring snow to a part
of the state later Thursday or Friday. Temperatures moderate toward
next weekend.

.Details: First will focus on the extreme cold as it will be the
highest impact. While the whole Tuesday through Friday morning
period will be extremely cold, it will be Tuesday night through
Wednesday night that will have the most extreme cold conditions.
This is when a core of 1000-500mb thicknesses of around 474dam with
850mb temperatures in the upper 30s Celsius below zero will slide
down through the Red River Valley of the North on Tuesday moving
toward Chicago by Wednesday morning. 27/00z ECMWF ensemble
percentiles of 700mb, 500mb, and 200mb heights and 500mb, 700mb, and
850mb temperatures Tuesday night into Wednesday morning are near or
at their all time minimums leading to a high confidence, extreme
cold forecast. In addition to the cold temperatures, winds will
remain elevated across the area on Tuesday into early Wednesday as a
weak trough/front drops through the state with the boundary layer
not decoupling at night. This will only accentuate the already very
low temperatures with wind chill values nearing 60F below zero
toward parts of the Iowa/Minnesota border with 50F below zero common
over northern Iowa and 40F below zero common elsewhere by Wednesday
morning. As a 1038mb surface high pressure starts to nose into the
area by Wednesday morning and pass over the state Wednesday, this
will allow for winds to ease some by late in the day. But make no
mistake, the brutal cold and dangerous wind chills will persist into
Thursday morning. The core of the cold air will finally move into
the Quebec province and heights over Iowa will rise on Thursday.

For many, this type of extreme cold has not been observed in two
decades. For perspective on the rarity of this cold event, Des
Moines' average temperature on Wednesday is forecast to be -14F. The
last time Des Moines had an average temperatures below -10F was
February 4, 1996. So Iowans should not underestimate or downplay
this extreme cold event and with essentially three days of dangerous
cold, this may serve to enhance impacts.

As for headlines, at this point have kept things simple with a long
duration Wind Chill Watch for the entire area starting Monday night.
While Monday night will likely not feature wind chill warning
criteria, this will be the start of the prolonged, dangerous cold
and that is the message we want to convey at this point. The plan is
as we drop winter weather headlines on Monday, will issue wind chill
headlines (advisory/warning) for Monday night into Tuesday or
perhaps longer. By Tuesday night into Wednesday, expect Wind Chill
Warning criteria (40F below zero) across all of central Iowa.

.Remainder of the forecast... 00z/12z ECMWF and 12z NAM/CMC/GFS
show some light QPF scooting through eastern Nebraska into
southwest Iowa and northern Missouri early Tuesday morning along
the previously mentioned trough/front above. GFS and FV3 soundings
at CRL and CSQ are fairly dry and are colder compared to NAM
soundings, which feature deeper saturation with a profile in the
dendritic growth zone. The NAM also indicates weak elevated
instability. For now, have increased PoPs slightly southwest of a
Denison to Bloomfield line, which mainly now advertises flurries
Tuesday morning. The next chance for snow will come later Thursday
into Friday as a clipper drops into the region. Model blend is
farther east at this point as some are trying to phase with a
weaker southern stream wave. As the flow aloft flattens late next
week, the models diverge on when the next chance of precipitation
arrives next weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1139 AM CST Sun Jan 27 2019

Many issues to cover in the next 24 hours - will cover mainly the
first 6 to 12 hours. Light snow bands continue in an area of warm
air advection central/southeast. Snow rapidly developing over
South Dakota, moving southeast. Cigs/vsby to drop fast between
22-01z north sites mainly KFOD/KMCW and slightly later at KALO.
This area should see the main thrust of mod snow overnight.
Farther south - mixture still possible with brief period of rain
as well, though cigs all dropping to IFR north and MVFR south
(KDSM/KOTM) aoa 00z. Strong winds develop north sites by 00z then
again aft 11z as cold air advection intensifies. Temps early
Monday am expected to flash-crash central/south from high 20s/low
30s to mid teens from 10z to 14z. This may create surface icing of
any wet surfaces overnight.

&&

.CLIMATE...
Issued at 317 PM CST Sun Jan 27 2019

...Forecast and Record Low Temperatures for Select Central Iowa
Cities...

====================================================================
            |      Wednesday       |       Thursday       |  Period
            |  Forecast   Record/  |  Forecast   Record/  |    of
City        |    Low       Year    |    Low       Year    |  Record
====================================================================
Des Moines       -19     -17/1965       -17     -21/1996      1878-
Lamoni           -16     -17/1965       -12     -20/1918      1897-
Ottumwa          -20     -17/1936       -17     -20/1996      1923-
Waterloo         -26     -24/1951       -27     -27/1918      1895-
====================================================================

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Monday for IAZ004-005-015-
023>025-035>038-048>050.

Wind Chill Watch from Tuesday morning through Thursday morning
for IAZ004>007-015>017-023>028-033>039.

Winter Storm Warning until noon CST Monday for IAZ006-007-016-
017-026>028-039.

&&

SHORT TERM...REV
LONG TERM...Ansorge
AVIATION...REV
CLIMATE...Ansorge
Hazardous weather outlook, Jan 27, 3:32 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CST Sun Jan 27 2019

IAZ005>007-016-017-026>028-039-282145-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-
Bremer-Black Hawk-
332 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Chill Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Dangerous, life-threatening cold temperatures and extreme wind
chills are expected through late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, but snowfall reports are always
encouraged and appreciated.

IAZ046-059>062-072>075-083>086-094>097-282145-
Greene-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-
Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
332 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A wintry mix of precipitation is expected over portions of the
area through tonight, especially north.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Chill Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Dangerous, life-threatening cold temperatures and extreme wind
chills are expected through late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary.

IAZ033-034-044-045-057-058-070-071-081-082-092-093-282145-
Sac-Calhoun-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-
Union-Taylor-Ringgold-
332 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A wintry mix of precipitation is expected over portions of the
area late this afternoon through tonight. This wintry mix may
impact travel.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

A Wind Chill Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Dangerous, life-threatening cold temperatures and extreme wind
chills are expected through late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, but snowfall reports are always
encouraged and appreciated.

IAZ004-015-023>025-035>038-047>050-282145-
Emmet-Palo Alto-Pocahontas-Humboldt-Wright-Webster-Hamilton-
Hardin-Grundy-Boone-Story-Marshall-Tama-
332 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Chill Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Dangerous, life-threatening cold temperatures and extreme wind
chills are expected through late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, but snowfall reports are always
encouraged and appreciated.

Ansorge

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
January 27, 5:00 PM CST to January 28, 12:00 PM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
January 27, 5:00 PM CST to January 28, 12:00 PM CST
Where
Palo Alto forecast zone
Reported by
AWOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
January 27, 5:00 PM CST to January 28, 12:00 PM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
January 27, 5:00 PM CST to January 28, 12:00 PM CST
Where
Humboldt forecast zone
Reported by
AWOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
January 27, 5:00 PM CST to January 28, 12:00 PM CST
Where
Winnebago forecast zone
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 27, 5:00 PM CST to January 28, 12:00 PM CST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
January 27, 5:00 PM CST to January 28, 12:00 PM CST
Where
Wright forecast zone
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 27, 5:00 PM CST to January 28, 12:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
January 27, 6:00 PM CST to January 28, 12:00 PM CST
Where
Worth forecast zone
Reported by
AWOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
January 27, 6:00 PM CST to January 28, 12:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
January 27, 6:00 PM CST to January 28, 12:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
January 27, 6:00 PM CST to January 28, 12:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 27, 6:00 PM CST to January 28, 12:00 PM CST
Where
Butler forecast zone
Reported by
AWOS
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
January 27, 6:00 PM CST to January 28, 12:00 PM CST
Where
Grundy forecast zone
Reported by
AWOS
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
January 27, 6:00 PM CST to January 28, 12:00 PM CST
Where
Bremer forecast zone
Reported by
AWOS
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
January 27, 6:00 PM CST to January 28, 12:00 PM CST
Where
Black Hawk forecast zone
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795438, 795439, 795440, 795441, 795443, 795444, 795445, 795446, 795447, 795448, 795449, 795450, 795451, 795452, 795453, 795454.